Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 45, NWS Grand Forks, ND

August 3, 2005Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Aug 3, 2005, 2:35 AM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 2:35 AM CDT (07:35 UTC)
Expired
Aug 3, 2005, 1:00 PM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:00 AM CDTFLASH FLOOD3 E Great Bend, NDEXCESSIVE RAINFALL OF 3 TO 5 INCHES CAUSED MANY AREA DITCHES AND CREEKS TO OVERFLOW INTO FIELDS AND ACROSS FARM ACCESS ROADS. HIGH WATER FLOODED SEVERAL SECTIONS OF CROPLAND AND SEVERAL FARM YARDS IN BRANDENBURG AND SUMMIT TOWNSHIPS. GRAIN HARVEST EQUIPMENT WA
Aug 3, 4:15 AM CDTFLASH FLOOD1 W Doran, MNAREA RAINFALL OF 2 TO 4 INCHES CAUSED THE DORAN SLOUGH TO FLOOD AND SPREAD ACROSS FIELDS AND FARM ACCESS ROADS MAINLY SOUTH OF COUNTY HWY 158 AND WEST OF U.S HWY 75. ROADBED AND FIELD EROSION EVIDENT SOUTHWARD TO STATE HWY 55.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2482 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 030738
FFWFGF
MNC167-NDC077-031800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
235 AM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 100 PM CDT

* AT 226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 4
  MILES NORTHEAST OF FOXHOME TO 3 MILES NORTH OF STILES...OR ALONG A
  LINE EXTENDING FROM 10 MILES WEST OF FERGUS FALLS TO 24 MILES      
  SOUTHWEST OF WAHPETON. THE STORMS PRODUCING VERY HEAVY RAIN        
  CONTINUED TO PASS OVER THE SAME AREA. ADDITIONAL THUNDERSTORMS     
  WILL BE MOVING ACROSS THE REGION OVER THE NEXT FEW HOURS.          
  DOPPLER RADAR RAINFALL ESTIMATES INDICATE THAT 2 TO 4 INCHES       
  OF RAINFALL HAS OCCURRED FROM SOUTH OF MOORETON TO FOXHOLM. AN     
  ADDITIONAL 1 TO 3 INCHES IS POSSIBLE ACROSS THE AREA THROUGH 6     
  AM.  

* SOME LOCATIONS IN THE WARNING INCLUDE WAHPETON...WYNDMERE...
  LIDGERWOOD AND HANKINSON.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

LAT...LON 4646 9628 4630 9726 4598 9719 4607 9628

$$

KENNEDY
2 follow-up statements
000 
WGUS73 KFGF 031134
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
634 AM CDT WED AUG 3 2005

MNC167-NDC077-031800-
WILKIN MN-RICHLAND ND-
634 AM CDT WED AUG 3 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL RICHLAND AND
SOUTHERN WILKIN COUNTIES UNTIL 100 PM CDT WEDNESDAY AFTERNOON...

AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT 3 TO 5 INCHES OF RAINFALL HAS OCCURRED SOUTH OF A LINE FROM 
WYNDMERE TO WAHPETON TO FOXHOME. THIS AREA OF HEAVY RAINFALL EXTENDS 
APPROXIMATELY 20 MILES SOUTH OF THIS LINE. ALTHOUGH THE HEAVY 
RAINFALL LOOKS TO HAVE ENDED...RUNOFF CONTINUES AND FLASH FLOODING 
REMAINS A THREAT.  

SOME LOCATIONS IN THE WARNING INCLUDE 
WAHPETON...WYNDMERE...LIDGERWOOD...MANTADOR...GREAT BEND AND FOXHOME.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4646 9628 4630 9726 4598 9719 4607 9628

$$
TG
000 
WGUS73 KFGF 031755
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1255 PM CDT WED AUG 3 2005

MNC167-NDC077-031805-
WILKIN MN-RICHLAND ND-
1255 PM CDT WED AUG 3 2005

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL RICHLAND
AND SOUTHERN WILKIN COUNTIES...

AT 1255 PM CDT...HEAVY RAINS HAVE LONG SINCE MOVED OUT OF SOUTHERN 
WILKIN AND CENTRAL RICHLAND COUNTIES. FLOOD WATERS HAVE SUBSIDED AND 
FLOODING IS NO LONGER A THREAT. SO THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4646 9628 4630 9726 4598 9719 4607 9628

$$

GODON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:45 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 8:45 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 PM CDT TUE AUG 2 2005

.DISCUSSION...ALREADY UPDATED ZONES AND WEBPAGE FOR SEVERE
THUNDERSTORM WATCH. ONE LONE SUPERCELL TRANSITIONING INTO A BOW ECHO
IS RACING THROUGH BENSON AND TOWNER COUNTIES AT THIS TIME. WIND
REPORTS OUT OF RUGBY SHOW THE STORM IS CAPABLE OF PRODUCING WIND
GUSTS TO 80 MPH ALONG WITH UP TO NICKEL SIZE HAIL. THIS STORM WILL
CONTINUE TO TRACK SE AHEAD OF AN ADVANCING SHORTWAVE AND ALONG A
COLD FRONT. ADDITIONAL STORMS ARE GETTING FIRED UP NORTH OF A
SURFACE LOW NEAR MOBRIDGE SD ALSO IN ADVANCE OF THE SHORTWAVE IN NE
WY. THE COMPLEX IN NRN SD SHOULD TRACK NE AND ALSO PRODUCE HAIL AND
STRONG WINDS. THE CURRENT FORECAST HAS MOST OF THIS SCENARIO WELL IN
HAND...WITH ONLY A LITTLE TWEAKING NEEDED TO REFLECT CURRENT TRENDS.

--------------------PREVIOUS DISCUSSION------------------

.SHORT TERM...
LOOKING LIKE THUNDERSTORMS A GOOD BET TO DEVELOP THIS EVENING INTO
THE OVERNIGHT HOURS.  SFC LOW WEST OF MOBRIDGE WILL MOVE EAST TOWARD
ABERDEEN BY NEAR MIDNIGHT.  WHILE LOW LEVEL JET IS ONLY ABOUT 20
KTS...EXTREME INSTABILITY AND LOW LEVEL MOISTURE (DEW PTS POOLING NR
75 THIS EVENING) WILL INTERACT WITH APPROACHING 500 MB SHORT WAVE TO
GENERATE TSTM CLUSTER TO OUR WEST THIS EVENING...SPREADING INTO
PARTS OF THE FCST AREA AFTER 02Z WITH BEST PARAMETERS AROUND 06Z AS
CAP WEAKENS AND MID LEVEL TEMPS COOL SOME OVER ERN ND.  ISSUED
UPDATED HWO FOR TONIGHT.

PREV FCST GRIDS HAD GOOD HANDLE ON THINGS AND WILL MAKE MINIMAL
CHANGES TO FCST.  ALL SHORT RANGE MODELS SHOWING PCPN BEHIND THE
FRONT ON WEDNESDAY ASSOC WITH 300 MB JET ON FRONT SIDE OF 500 MB
TROUGH IN SOUTH CENTRAL CANADA.  THREAT FOR PCPN TO END LATE WED
AFTN IN ERN ND AND WED EVE IN NW MN.  WILL USE SLIGHTLY SLOWER GFS
SOLN FOR TIMING IN REGARDS TO WIND FIELDS IN GRIDS.

HIGH PRESSURE AND MUCH DRIER AIRMASS TO MOVE INTO THE AREA THURSDAY
INTO FRIDAY WITH HIGH PRESSURE.

.LONG TERM (SAT-TUE)...FLAT NORTHWEST FLOW TO BEGIN PERIOD
TRANSITIONS TO MORE ZONAL FLOW DURING SUNDAY PERSISTING THROUGH
TUESDAY. TWO CHANCES FOR PRECIPITATION EXIST FOR THIS PERIOD...THE
FIRST ON SATURDAY...FOLLOWED BY ANOTHER ON MONDAY. NEITHER OF THESE
SYSTEMS APPEAR TO OFFER MUCH OF ANY THREAT FOR PRECIPITATION. A
TREND TOWARD LOWER TEMPERATURES THROUGH THE PERIOD...NEAR NORMAL TO
START...SLIGHTLY BELOW AVERAGE BY TUESDAY.

&&

.AVIATION...VFR CONDITIONS THROUGH OVERNIGHT...WITH EXCEPTION OF A
REMOTE THUNDERSTORM WHICH WOULD OCCUR FROM LATE EVENING THROUGH
MIDNIGHT. FRONTAL PASSAGE EARLY WEDNESDAY MORNING TO BE ACCOMPANIED
BY A FEW SHOWERS AND WIND SHIFT TO THE NORTHWEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH UNTIL 1 AM NORTH OF HWY 200.
MN...NONE.

&&

RIDDLE/JCA
Hazardous weather outlook, Aug 2, 2:30 PM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
230 PM CDT TUE AUG 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031127-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
230 PM CDT TUE AUG 2 2005

...A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 9 PM TONIGHT OVER EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA WEST OF A BAUDETTE TO MAHNOMEN
TO FERGUS FALLS LINE.

A UPPER LEVEL DISTURBANCE OVER WYOMING WILL MOVE INTO SOUTHWEST
NORTH DAKOTA THIS EVENING AND THEN ACROSS EASTERN NORTH DAKOTA AND
INTO NORTHWEST MINNESOTA AFTER MIDNIGHT.  THE ATMOSPHERE IS VERY
MOIST AND UNSTABLE...BUT THERE EXISTS A WARM LAYER ALOFT.  THIS WARM
LAYER WILL PREVENT THUNDERSTORMS FROM DEVELOPING LATE THIS AFTERNOON
OR EARLY EVENING.  BUT AS THE UPPER WAVE MOVES TOWARD THE AREA LATER
THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN
NORTH DAKOTA TOWARD MIDNIGHT...THEN MOVE INTO NORTHWEST MINNESOTA
LATE TONIGHT.  THE EXACT EVOLUTION AND COVERAGE OF THUNDERSTORMS IS
NOT CERTAIN...BUT ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY
ENDING FROM WEST TO EAST WEDNESDAY EVENING. AT THIS TIME NONE OF
THESE STORMS ARE EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

RIDDLE

In the hours before

Special weather statement, Aug 2, 10:59 PM CDT, 3 hours 36 minutes before
EXPERIMENTAL...WATCH COUNTY NOTIFICATION FOR WATCH 698
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1059 PM CDT TUE AUG 2 2005

NDC005-019-027-035-039-063-067-071-091-095-097-099-030459-
/E.CAN.KFGF.SV.A.0698.000000T0000Z-050803T0600Z/

...SEVERE THUNDERSTORM WATCH 698 CANCELLED...

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS                STEELE                TRAILL

INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND
LANGDON.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:38 AM CDTSevere Thunderstorm WarningFGFWilkin67 min
Aug 3, 2:09 AM CDTSevere Thunderstorm WarningFGFOtter Tail66 min
Aug 3, 2:45 AM CDTSevere Thunderstorm WarningFGFWilkin60 min
Aug 3, 2:50 AM CDTSevere Thunderstorm WarningFGFGrant55 min
Aug 3, 3:15 AM CDTSevere Thunderstorm WarningFGFOtter Tail62 min
Aug 3, 3:45 AM CDTSevere Thunderstorm WarningFGFGrant31 min
Aug 2, 7:52 PM CDTSevere Thunderstorm WarningFGFBenson55 min
Aug 2, 8:28 PM CDTSevere Thunderstorm WarningFGFTowner48 min
Aug 2, 9:04 PM CDTSevere Thunderstorm WarningFGFBenson56 min

Nearby

Flash Flood Warnings in Minnesota, 2005Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.